|HIV treatment and depression
Feb 12, 2008
Im HIV positive and have been for over a year now. I immediately started HAART following treatment for PCP and at first found it easy to cope with the side effects. It was around 2 months from being diagnose to starting on the medications so I initially my feet didnt have time to touch the ground so to speak. As time has gone on I have started to feel the side effects a lot more and have been feeling very depressed and anxious a lot of the time. I have been to my GP who has urged me to speak to my specialist at the HIV clinic, however, when I find myself at the clinic I seem to put up a front and find it difficult to talk about things with him as he seems so optimistic about my CD4 and viral load progress with treatment. I often feel fine and then have days where I dont leave the house or even leave the bed which I am finding difficult to cope with. I read in the side effects to the treatments that they can cause depression and anxiety but my GP said that is probably due to diagnosis. I just dont know what to do, I don't understand if this is how I feel or if it is the side effects of the medication that are making me feel this way?
| Response from Dr. Horwath
The antiretroviral medications do not usually cause depression. What you are experiencing sounds more like a depression that can occur in anyone, either with or without HIV. Recurrent feelings of depression and fatigue, not leaving the house and staying in bed all day are all signs of depression. You need to be evaluated by a psychiatrist and get appropriate treatment. The currently available antidepressants are very effective, as are some types of psychotherapy, such as cognitive behavioral therapy and interpersonal therapy.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Anal Sex Without Condom Does It Mean I Have HIV
- Diarrhea After Mutual Masturbation Worried I Have HIV
- Itchy Skin After Blowjob Sign Of HIV AIDS
- Sore Testicles After Getting A Tattoo Worried I Have HIV
- White Bumps On Penis After Rubbing Penis Worried I Have HIV
- Can You Drink After Chlamydia Medication?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.